Thunderstorm Wind, Harford
- When
- July 23, 1:47 PM EST
- Where
- Harford County, 3.06 mi E of Cardiff
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.714, -76.273
Twenty trees were damaged or uprooted on property.
A couple storms produced damaging wind gusts due to an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A couple storms produced damaging wind gusts due to an unstable atmosphere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 23, 9:11 AM EST, 4 hours 36 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Baltimore MD/Washington DC 1011 AM EDT Sun Jul 23 2017 .SYNOPSIS... High pressure remains off the southeast coast. A weak boundary stretches from central Virginia westward to low pressure over southern Illinois. An upper level trough of low pressure will move over the northeastern US early in the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Low predictability forecast today...with several conditional threats that could be realized depending on finer scale atmospheric evolution. As such, high-resolution and synoptic guidance continues to have difficulty capturing the current state of the atmosphere...which makes them difficult to trust going forward. Hourly radar data assimilation continues to help the HRRR/HRRRX/RAP initialize decently...so have weighted these solutions a bit more heavily than guidance that is run less frequently. As of 10 AM...weakening MCV feature from remnant convection evident on radar and visible satellite imagery moving E/SE across Rockbridge and Augusta Counties VA. In addition, several decaying MCSs exist westward across WV/KY/IN/IL...with some new development observed across OH into N WV. Through midday... A few showers have developed across central VA associated with weak lift in front of the MCV...these could become thunderstorms as instability continues to increase through noon. This activity would push towards the Northern Neck of VA and S MD. Light showers may also occur a bit further west closer to the remnant MCV as it slowly works east/southeast. Lastly, scattered showers and a few rumbles of thunder may occur across western MD and eastern WV as the aforementioned developing convection over N WV moves into that area. Remaining dry elsewhere. For the afternoon... Uncertainty increases significantly by afternoon with regards to timing, coverage, and intensity of thunderstorms. CAPE/Shear parameters become conditionally supportive of at least marginally severe updrafts and modest storm organization...with MLCAPE ~1500 J/KG and EBS 25-35 knots. Storms may form along differential heating boundaries, remnant outflow boundaries, and with terrain circulations or storms may develop west of the area as an MCS and move across parts of the area. Primary severe threat remains scattered strong winds with isolated pockets of damaging wind in multicell clusters. Large hail may also accompany the strongest and most persistent updrafts. PWATs 1.75-2 inches coupled with recent rainfall yesterday (though relatively localized) continue to raise concerns for localized flooding. Currently believe the threat during the day is too localized and tied to meso-beta influences to warrant a Watch at this time. However, repeated rounds of rainfall over the same area (especially as we continue into tonight) could increase hydro concerns locally. Last potential weather threat is the heat. We are currently running several degrees cooler than yesterday (and well below forecast values for today). Ultimately, heat indices should remain safely below Heat Advisory Criteria (with indices up to 100F more likely). This seems reasonable especially considering the cloud cover that will continue to advect over the area with MCSs to our west. Though, will continue to monitor this. Another round of storms possible this evening...with at least some threat of hydro and severe. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... SREF implies that the 00-06Z timeframe could be busy as far as heavy rainfall, but it is also hinting that it will be mainly north of our forecast area. Am carrying likely PoPs across much of the area this evening. We will remain in this 70+ dewpoint air mass overnight. Lows therefore will again exceed 70 east of the mountains. The heat wave busting short wave will be tracking into the northeastern US Monday, but relief will not be arriving until Monday night and Tuesday. Highs Monday again in the low 90s with the chance for isolated convection. Tuesday's temperatures will generally top out in the mid to upper 80s. Dewpoints will fall back into the 60s. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Ridge of high pressure will be centered over New England Tuesday night delivering lower humidity and noticeably cooler weather on low level northeasterly flow. Lows in the 60s to near 70F. The high will then quickly shift offshore by Wednesday, with winds shifting from the northeast to southeast. There could be some scattered showers/thunderstorms south/west nearest to the old frontal boundary and across the higher terrain. High temperatures likely to be a touch below normal with highs generally in the low to mid 80s. By Thursday/Friday, the flow will turn around to the southwest ahead of an approaching frontal system. Temperatures/moisture will likely spike back up ahead of the front, and along with that the chances for showers/thunderstorms. Some uncertainty exists with regards to the progressiveness of the front, and this will play into the forecast for Saturday. If front slows or stalls, chances for showers/thunderstorms may persist into the weekend. Highs Thursday/Friday back up to near 90F. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... VFR conditions will prevail through Monday...outside of thunderstorm activity. Thunderstorms are possible this afternoon and evening with gusty winds and reduced visibility in the strongest storms. VFR Tuesday. Predominantly VFR expected Tuesday night through Thursday. However there may be some patchy fog/low clouds both Wednesday and Thursday mornings with low level marine flow. Chances for showers/thunderstorms also increase on Thursday. && .MARINE... Winds will remain below SCA values through Monday. Thunderstorms capable of producing gusty winds above Special Marine Warning criteria are possible today. No marine hazards Monday night or Tuesday. Mainly sub-SCA winds expected Tuesday night through Wednesday, generally northeasterly Tuesday night, turning southeasterly by Wednesday. Winds may then approach SCA criteria Wednesday night into Thursday as they increase out of the south/southwest. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && UPDATE...MSE PRODUCTS...WOODY!/MJM
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 511 AM EDT Sun Jul 23 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-240915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 511 AM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Isolated severe thunderstorms with damaging winds and hail are possible today. There will be the potential for heavy rainfall which could cause localized flooding. Scattered thunderstorms capable of producing strong winds are possible over the waters this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible today. Please forward any thunderstorm damage or heavy rain reports to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-240915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 511 AM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Isolated severe thunderstorms with damaging winds and hail are possible today. There will be the potential for heavy rainfall which could cause localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible today. Please forward any thunderstorm damage or heavy rain reports to the National Weather Service.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 1 SSW CHERRY GROVE 38.62N 79.53W
07/22/2017 PENDLETON WV TRAINED SPOTTER
2 TREES UPROOTED
&&
EVENT NUMBER LWX1702488
STRONGThe Dover AFB radar (KDOX), 122 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
2 thunderstorm wind. Local standard time, as filed.
Twenty trees were damaged or uprooted on property.
A tree was down blocking the roadway at Harmony Church Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713456, 713457.